Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 10, NWS Billings, MT
NWS Billings, MT issued this tornado warning at May 20, 2005, 6:37 PM MDT for Golden Valley County, Stillwater County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 6:37 PM MDT (00:37 UTC)
- Expired
- May 20, 2005, 7:11 PM MDT
- In force
- 34 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
The radar
The Billings radar (KBLX), 61 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 4:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBYZ 210039
TORBYZ
MTC037-095-210115-
/O.NEW.KBYZ.TO.W.0010.050521T0037Z-050521T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
637 PM MDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN GOLDEN VALLEY COUNTY IN CENTRAL MONTANA
EXTREME NORTHEASTERN STILLWATER COUNTY IN SOUTH CENTRAL MONTANA
* UNTIL 715 PM MDT
* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
SOUTHEAST OF RYEGATE...OR ABOUT 34 MILES SOUTHWEST OF ROUNDUP...
MOVING EAST AT 30 MPH. HAIL THE SIZE OF QUARTERS WAS REPORTED
WITH THIS STORM 5 MILES SOUTH OF RYEGATE. THIS LARGE HAIL WILL
MOVE INTO AND TO THE NORTHEAST OF RYEGATE.
* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL EASTERN GOLDEN VALLEY COUNTY AT 650 PM MDT
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN MONTANA.
LAT...LON 4638 10939 4645 10911 4644 10887 4633 10885
4628 10879 4617 10880 4611 10910 4615 10924
4622 10940
$$2 follow-up statements
000
WWUS55 KBYZ 210053
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
649 PM MDT FRI MAY 20 2005
MTC037-095-210115-
/O.CON.KBYZ.TO.W.0010.000000T0000Z-050521T0115Z/
GOLDEN VALLEY MT-STILLWATER MT-
649 PM MDT FRI MAY 20 2005
...A TORNADO WARNING CONTINUES UNTIL 715 PM MDT FOR EXTREME
NORTHEAST STILLWATER AND SOUTHERN GOLDEN VALLEY COUNTIES...
AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO MOVING EAST VERY NEAR THE STILLWATER AND GOLDEN
VALLEY COUNTY LINE....SOUTH OF BELMONT...OR ABOUT 28 MILES SOUTHWEST
OF ROUNDUP. THE POSSIBLE TORNADO WAS MOVING EAST AT 35 MPH. HAIL
UP TO GOLF BALL SIZE WILL ALSO MOVE EAST THROUGH SOUTHERN GOLDEN
VALLEY COUNTY AND IMPACT LAVINA THROUGH 715 PM.
THE TORNADO WARNING FOR WHEATLAND COUNTY HAS ENDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN MONTANA.
LAT...LON 4535 10992 4552 10993 4562 10956 4587 10955
4597 10941 4613 10942 4614 10914 4623 10938
4638 10937 4645 10911 4644 10887 4618 10880
4614 10900 4563 10885 4559 10913 4546 10920
4540 10953 4518 10970 4518 11005 4534 11006
$$000
WWUS55 KBYZ 210111
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
711 PM MDT FRI MAY 20 2005
MTC037-095-210121-
/O.CAN.KBYZ.TO.W.0010.000000T0000Z-050521T0115Z/
GOLDEN VALLEY MT-STILLWATER MT-
711 PM MDT FRI MAY 20 2005
...THE TORNADO WARNING FOR EXTREME NORTHEAST STILLWATER AND SOUTHERN
GOLDEN VALLEY COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE TORNADO WARNING HAS MOVED OUT OF THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN MONTANA.
LAT...LON 4537 10990 4552 10991 4563 10954 4583 10955
4598 10939 4613 10940 4615 10912 4624 10936
4638 10935 4645 10911 4644 10887 4620 10880
4614 10900 4564 10887 4561 10911 4548 10920
4542 10951 4519 10970 4520 11003 4534 11004
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at May 20, 2:33 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 20, 2:33 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT FRI MAY 20 2005
.SHORT TERM...VALID FOR SAT AND SUN...
THE SURFACE BOUNDARY EXPECTED TO PUSH NORTH LOOKS TO HAVE MADE IT
THE SOUTHEAST MT/NORTHEAST WY BORDER. SURFACE DEW POINTS HANGING IN
THE LOW TO MID 50S WITH TEMPS NOW REACHING THE LOW 80S. RUC
INDICATES THE AIRMASS IS STILL CAPPED...BUT SHOULD NOT BE MUCH
LONGER. THE SHORT WAVE TROUGH THAT WAS OVER IDAHO THIS MORNING HAS
MADE IT INTO THE WESTERN ZONES. IT APPEARS SOME COOLING ALOFT HAS
DESTABILIZED CONDITIONS AND ALLOWED THUNDERSTORMS TO DEVELOP OVER
WY/IDAHO/WRN MT. STILL EXPECT THIS FEATURE TO HELP DESTABILIZE THE
AIRMASS OVER THE CENTRAL AND EASTERN ZONES THIS AFTERNOON.
CAPE VALUES SHOULD BE APPROACHING 2500 J/KG RANGE WITH 60KTS OF 0
TO 6KM SHEAR. STILL A LITTLE UNCERTAINTY REGARDING HOW THE
CONVECTION WILL EVOLVE. THE 18Z IS SHIFTING THE SURFACE BOUNDARY
NORTH (ALMOST OUT OF THE CWA) THIS EVENING. THE GFS AND RUC HANG
IT UP OVER THE EASTERN ZONES. AS A RESULT...THE NAM KEEPS MOST OF
THE SIGNIFICANT STORMS OUT OF THE AREA WHILE THE GFS AND RUC
SUGGEST THE CONVECTION WILL BE FARTHER SOUTH. WILL BE GOING
WITH THE FARTHER SOUTH SOLUTIONS. THUS EXPECT SEVERE STORMS TO
DEVELOP LATE TODAY AND CONTINUE THROUGH EARLY EVENING BEFORE
HEADING INTO THE DAKOTAS.
INTERESTING WEATHER CONTINUES INTO SATURDAY AS A DECENT SHORT WAVE
WILL TRACK ACROSS MONTANA AND DEVELOP OVER NORTH DAKOTA. MODELS
SHOW A PRONOUNCED DRY SLOT EXTENDED EAST TO WEST ACROSS THE AREA
WITH PRONOUNCED SUBSIDENCE. DEPENDING ON WHICH MODEL IS
RIGHT...850MB WINDS WILL BE BETWEEN 35 AND 45KTS OVER PARTS OF THE
NORTHERN ZONES. MIXING SHOULD BE FAIRLY DEEP FOR GOOD GUST
POTENTIAL. THE PATTERN IS FAVORABLE FOR STRONG WINDS. SO DESPITE
MODEL DIFFERENCES...FEEL A HIGH WIND WATCH IS WARRANTED FOR THE
NORTHERN AND FAR EASTERN ZONES.
WEATHER WILL QUIET DOWN FOR AS AN UPPER LEVEL RIDGE BUILDS IN.
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
THE MODELS ARE SHOWING REASONABLE AGREEMENT AND CONSISTENCY MONDAY
MORNING UNTIL ABOUT TUESDAY NIGHT...WHEN MODELS BEGIN TO DIVERGE
SIGNIFICANTLY.
FOR MONDAY DAY...ADDED SLIGHT CHANCE POPS AND UPPED CLOUDS TO MOSTLY
CLOUDY FOR MOST OF THE AREA. GFS/NAM HAVE BEEN CONSISTENT IN
BRINGING A WEAK COLD FRONT THROUGH THE AREA FROM NORTHWEST TO SOUTHEAST
DURING THE DAY MONDAY...AND SLIGHT CHANCE POPS AND MOSTLY CLOUDY
SKIES SEEMED WARRANTED. ALSO...LOWERED MAX TEMPS IN THE WEST ON
MONDAY WHERE IT LOOKS LIKE THE FRONT WILL PROBABLY PASS BY
NOON...ALTHOUGH EXACT TIMING OF A FRONT THAT FAR OUT IS OBVIOUSLY
VERY TOUGH.
TUESDAY LOOKS LIKE A QUIET DAY IN BETWEEN SYSTEMS...AND MADE NO
CHANGES TO TUESDAYS FORECAST.
FOR WEDNESDAY AND THURSDAY...GFS HAS BEEN FAIRLY CONSISTENT IN
BRINGING COOLER AND UNSETTLED WEATHER TO THE REGION WITH AN UPPER
LEVEL LOW CENTERED OVER APPROXIMATELY WESTERN SASKATCHEWAN
SPINNING WAVES OF VORTICITY THROUGH THE AREA. HOWEVER...0Z GFS WAS A
MAJOR OUT LIER...WITH THE UPPER LEVEL LOW BEING MUCH FURTHER EAST
WITH DRY NORTH TO NORTHWEST FLOW WEDNESDAY AND THURSDAY.
DONT TRUST 0Z GFS AND WENT WITH THE OTHER GFS MODEL RUNS OVER THE PAST
DAY. CANADIAN MODEL AGREES MORE WITH THE UNSETTLED 12Z GFS...WHILE
THE ECMWF IS WARMER WITH MORE ZONAL FLOW. BECAUSE OF MODEL
DISAGREEMENTS...I DIDNT GO HOG WILD OVER THE WEDNESDAY TO
THURSDAY PERIOD. I LEFT OUR SLIGHT CHANCE POPS AS IS WEDNESDAY AND
THURSDAY...AND LOWERED MAX T/MIN T FOR WEDNESDAY AND THURSDAY
ABOUT 3 DEGREES F. IF SUBSEQUENT GFS MODEL RUNS STAY
CONSISTENT...AND THE ECMWF COMES IN LINE WITH THE GFS...WILL HAVE
TO THINK ABOUT LOWERING TEMPS/RAISING POPS WEDNESDAY AND THURSDAY.
FOISY
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 052/071 046/076 047/067 043/071 041/066 039/063 044/070
60/N 00/B 02/T 00/B 03/T 22/T 00/B
LVM 049/064 041/073 042/065 039/071 032/066 035/061 038/068
60/N 00/B 03/T 20/B 03/T 22/T 00/B
HDN 052/068 047/078 047/070 049/072 043/069 042/063 048/071
60/N 00/B 02/T 00/B 03/T 22/T 00/B
MLS 053/071 045/074 046/075 048/073 040/067 040/066 044/068
62/T 00/B 02/T 00/B 02/T 22/T 00/B
4BQ 052/073 045/073 046/077 048/070 039/065 037/065 040/064
60/N 00/B 02/T 22/T 02/T 22/T 00/B
BHK 056/070 043/073 047/076 045/069 040/064 039/064 039/065
82/T 00/B 02/T 00/B 02/T 22/T 00/B
SHR 050/069 043/075 044/074 045/072 038/067 036/062 040/066
40/N 00/B 02/T 20/N 02/T 22/T 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING TO SATURDAY
EVENING FOR ZONES 30>33-37-63.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 20, 5:29 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 529 PM MDT FRI MAY 20 2005 MTZ028-029-034>036-038>042-056>058-064>068-212330- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS- 529 PM MDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH THIS EVENING. PLEASE SEE WCNBYZ AND STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ098-099-212330- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 529 PM MDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-037-063-212330- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-CARTER-JUDITH GAP- 529 PM MDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH THIS EVENING. PLEASE SEE WCNBYZ AND STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WATCH IS IN EFFECT FOR LOCATIONS IN SOUTHEAST MONTANA SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED BEYOND SATURDAY. PLEASE REFER TO GTFNPWBYZ FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:01 PM MDT | Tornado Warning | BYZ | Sweet Grass | 16 min |
| May 20, 6:08 PM MDT | Tornado Warning | BYZ | Golden Valley, Wheatland | 37 min |
| May 20, 6:16 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 29 min |
| May 20, 6:45 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud | 45 min |
| May 20, 7:00 PM MDT | Tornado Warning | BYZ | Musselshell | 45 min |
| May 20, 7:29 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 61 min |
| May 20, 7:40 PM MDT | Tornado Warning | BYZ | Yellowstone | 41 min |
| May 20, 8:19 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure | 41 min |
| May 20, 8:54 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 66 min |
| May 20, 10:21 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 60 min |
| May 20, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 28 min |
| May 20, 11:17 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 45 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.